Alert archive / Washington / Gale Warnings in 2012

Gale Warning 57, NWS Seattle, WA

August 18, 2012

NWS Seattle, WA issued this gale warning at Aug 18, 2012, 3:05 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2012, 3:05 PM PDT (22:05 UTC)
Expired
Aug 18, 2012, 9:12 PM PDT
In force
6 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

736 
WHUS76 KSEW 182205
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
305 PM PDT SAT AUG 18 2012

.HIGHER PRESSURE OVER THE NORTHEAST PACIFIC AND LOWER PRESSURE
EAST OF THE CASCADES WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK
MAINTAINING ONSHORE FLOW INTO WESTERN WASHINGTON.

PZZ132-190615-
/O.EXT.KSEW.SC.Y.1060.000000T0000Z-120819T0900Z/
/O.CAN.KSEW.GL.A.0031.120819T0100Z-120819T1000Z/
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
305 PM PDT SAT AUG 18 2012

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 AM PDT SUNDAY...
...GALE WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE GALE
WATCH AND CHANGED IT TO A SMALL CRAFT ADVISORY.

* WIND...WEST WIND RISING TO 20 TO 30 KNOTS THIS EVENING.

* SEAS...BUILDING TO 3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ131-190615-
/O.UPG.KSEW.SC.Y.1060.000000T0000Z-120819T0100Z/
/O.NEW.KSEW.GL.W.0057.120818T2205Z-120819T0900Z/
/O.UPG.KSEW.GL.A.0031.120819T0100Z-120819T1000Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
305 PM PDT SAT AUG 18 2012

...GALE WARNING IN EFFECT UNTIL 2 AM PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 2 AM PDT SUNDAY. THE SMALL
CRAFT ADVISORY IS NO LONGER IN EFFECT. THE GALE WATCH IS NO
LONGER IN EFFECT. 

* WIND...WEST WIND 15 TO 25 KNOTS RISING TO 25 TO 35 KNOTS THIS
  EVENING.

* SEAS...2 TO 4 FEET BUILDING TO 4 TO 6 FEET THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ130-190615-
/O.EXB.KSEW.SC.Y.1060.000000T0000Z-120819T0900Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
305 PM PDT SAT AUG 18 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 2 AM PDT SUNDAY. 

* WIND...WEST WIND 15 TO 25 KNOTS TONIGHT.

* SEAS...2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

WWW.WEATHER.GOV/SEATTLE
1 follow-up statement
645 
WHUS76 KSEW 190412
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
912 PM PDT SAT AUG 18 2012

PZZ131-191215-
/O.CAN.KSEW.GL.W.0057.000000T0000Z-120819T0900Z/
/O.NEW.KSEW.SC.Y.1061.120819T0800Z-120819T1300Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
912 PM PDT SAT AUG 18 2012

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 6 AM PDT SUNDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 6 AM PDT SUNDAY. THE
GALE WARNING HAS BEEN CANCELLED.

.WIND...WEST WIND INCREASING TO 20 TO 30 KNOTS AFTER MIDNIGHT.

.SEAS...BUILDING TO 3 TO 5 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ132-191215-
/O.CAN.KSEW.SC.Y.1060.000000T0000Z-120819T0900Z/
/O.NEW.KSEW.SC.Y.1061.120819T0800Z-120819T1300Z/
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
912 PM PDT SAT AUG 18 2012

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 6 AM PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 6 AM PDT SUNDAY. 

* WIND...WEST WIND RISING TO 15 TO 25 KNOTS AFTER MIDNIGHT.

* SEAS...BUILDING TO 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ130-190515-
/O.CAN.KSEW.SC.Y.1060.000000T0000Z-120819T0900Z/
WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
912 PM PDT SAT AUG 18 2012

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Aug 18, 9:38 AM PDT, 5 hours 27 minutes earlier.

Area forecast discussion, Aug 18, 9:38 AM PDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
938 AM PDT SAT AUG 18 2012

.SYNOPSIS...A DISTURBANCE EMBEDDED IN THE SOUTHERLY FLOW ALOFT WILL
CAUSE THE AIR MASS TO BECOME UNSTABLE OVER THE ENTIRE AREA TODAY FOR
ISOLATED MAINLY DRY THUNDERSTORMS...MORE NUMEROUS OVER THE CASCADES.
THE DISTURBANCE WILL MOVE NORTH OF THE AREA LATER TONIGHT.
MEANWHILE...ONSHORE FLOW WILL PERSIST THROUGH MONDAY FOR COOLER
WEATHER...ESPECIALLY OVER THE INTERIOR.

&&

.SHORT TERM...
STRATUS /ALONG WITH SOME FOG/ SURGED NORTHWARD THIS MORNING AND WAS
NEAR THE CANADIAN BORDER AT THIS TIME. ISOLATED TSTMS ASSOCIATED
WITH A MID-LEVEL DISTURBANCE WAS OCCURRING OVER THE CENTRAL COAST AS
WELL AS THE COASTAL WATERS THIS MORNING. TEMPS TODAY WILL BE 10-15
DEGREES COOLER THAN YESTERDAY ACROSS THE INTERIOR DUE TO ONSHORE
FLOW AND INCREASED CLOUD COVER.

SOUTHERLY FLOW ALOFT WILL PREVAIL OVER THE REGION TODAY AND THIS
WILL ALLOW A MID-LEVEL DISTURBANCE TO MOVE NORTH ACROSS THE CWA
LATER TODAY AND TONIGHT. THE TIMING IS A BIT FASTER THAN
ANTICIPATED...THUS THE RISK OF TSTMS OVER THE FAR NORTH SUNDAY
MORNING APPEARED DOUBTFUL. AT ANY RATE...LOOK FOR THE AIR MASS TO
DESTABILIZE OVER MUCH OF THE CWA THIS AFTERNOON AHEAD OF THE
DISTURBANCE FOR ISOLATED TSTMS. THE TSTMS WILL BE HIGH-BASED...WITH
LITTLE IF ANY RAINFALL REACHING THE SURFACE. THIS WILL ONLY INCREASE
THE WILDFIRE POTENTIAL...PARTICULARLY OVER THE MOUNTAINS. THUS A RED
FLAG WARNING WAS ISSUED FOR MUCH OF THE CWA. THOSE PLANNING OUTDOOR
ACTIVITIES TODAY SHOULD BE VERY CAREFUL WITH FLAMMABLE ITEMS. THE
TSTM THREAT WILL PEAK TONIGHT /EARLIER OVER THE COAST/...WITH THE
ACTIVITY BECOMING SCATTERED OVER THE CASCADES.

THE FLOW ALOFT WILL BECOME MORE WESTERLY ON SUNDAY AS AN UPPER LOW
OFF THE OREGON COAST APPROACHES NORTHERN VANCOUVER ISLAND. THIS WILL
END THE THREAT OF TSTMS OVER THE CWA. THE ONSHORE PRESSURE GRADIENT
WILL REMAIN TIGHT...THUS ANTICIPATE CLOUDS TO PERSIST ACROSS MUCH OF
THE LOWLANDS THROUGH EARLY AFTERNOON.

IT APPEARED THAT THE UPPER LOW OFF THE COAST OF VANCOUVER ISLAND
WILL BECOME CUTOFF BY MON AND DRIFT SOUTH TO OFF THE WA COAST. THIS
WILL CAUSE THE FLOW ALOFT TO BACK TO SOUTHERLY. THE ONSHORE PRESSURE
GRADIENT WILL REMAIN FAIRLY TIGHT AND THIS SHOULD KEEP DAYTIME TEMPS
FROM CLIMBING ABOVE NORMAL ACROSS THE LOWLANDS.

.LONG TERM FROM THE PREV DISCUSSION...
A BROAD UPPER LEVEL LOW WILL SETTLE OVER THE PAC NW DURING THE LONG
TERM PERIOD...MAINTAINING A COOLER-THAN-NORMAL WEATHER PATTERN FOR
WESTERN WA. WILL LIKELY SEE AREAS OF LATE NIGHT AND MORNING LOW
CLOUDS...WITH CLOUDS LIFTING/SCATTERING A BIT DURING THE AFTERNOON
HOURS. TEMPS WILL REMAIN BELOW NORMAL THROUGHOUT.

&&

.AVIATION...A STRONG UPPER LEVEL RIDGE IS CENTERED OVER THE INTERIOR
OF THE PACIFIC NW AND SLOWLY EDGING EAST. A WEAK UPPER LEVEL TROUGH
OFF THE OREGON COAST IS WORKING ITS WAY NORTH ALONG THE WEST FLANK
OF THE UPPER RIDGE. SOUTHERLY FLOW ALOFT OVER WA. INCREASING
MOISTURE AND INSTABILITY WITH THIS SYSTEM FOR A GOOD THREAT OF
CONVECTION TODAY AND TONIGHT ACROSS WA. AT THE SURFACE...HIGHER
PRESSURE OVER THE NE PACIFIC WITH LOWER PRESSURE EAST OF THE
CASCADES FOR ONSHORE FLOW ACROSS WA. MARINE AIR MASS IN THE LOWER
LEVELS BLANKETS MUCH OF WESTERN WA.

SATELLITE IMAGERY SHOWS STRATUS MOVED INTO MUCH OF WESTERN WA THIS
MORNING. IMAGERY AND KUIL RAOB SHOW TOPS NEAR 2500 FT...YET TOP
REPORTS IN THUS FAR FROM KSEA ARE BETWEEN 1000 AND 1500 FT. CEILINGS
ARE GENERALLY IFR AND SHOULD LIFT INTO EARLY THIS AFTERNOON.

THE INCOMING UPPER TROUGH OFF THE COAST IS BRINGING AN UNSTABLE AIR
MASS WITH THE LIKELIHOOD OF HIGH-BASED THUNDERSTORMS. RADAR SHOWS
ECHOES MOVING NORTH ACROSS SW WA THIS HOUR AND SHOULD SPREAD ACROSS
MUCH OF THE REST OF WESTERN WA THROUGHOUT THE DAY. THE UNSTABLE AIR
MASS SHOULD HELP BREAK UP THE MARINE STRATUS IN PLACES AS WELL.

KSEA...MARINE STRATUS WITH CEILINGS AT OR BELOW 500 FEET AND
VISIBILITY VARYING FROM ABOUT 1 MILE TO 4 MILES. TOWER SURFACE VSBY
HIGHER THAN ASOS. TREND SHOULD BE LIFTING THROUGH 20Z WITH BREAKOUT
ANTICIPATED AROUND 21Z AS THE HIGH-BASED CONVECTION FROM THE SOUTH
ARRIVES. STAY ALERT TO THE THREAT OF LIGHTNING NEAR THE AIRPORT. THE
THUNDERSTORM THREAT IS NOT HIGH ENOUGH TO INCLUDE THUNDER IN THE TAF
AS YET. SOUTHWEST WIND 4 TO 8 KNOTS. BUEHNER

&&

.MARINE...SURFACE HIGH PRESSURE OVER THE NE PACIFIC AND LOWER
PRESSURE EAST OF THE CASCADES WILL MAINTAIN LOW LEVEL ONSHORE FLOW
INTO WESTERN WA UNTIL AT LEAST THE MIDDLE OF NEXT WEEK. SMALL CRAFT
ADVISORY WESTERLIES TO CONTINUE IN THE CENTRAL AND EASTERN STRAIT
TODAY.

IT IS STILL POSSIBLE FOR GALE FORCE WESTERLY WINDS IN THE STRAIT
TONIGHT AND SMALL CRAFT ADVISORY WINDS IN ADJOINING WATERS. IT LOOKS
LIKE IT IS GOING TO BE CLOSE. IN ADDITION...THERE REMAINS THE THREAT
OF THUNDERSTORMS WITH LIGHTNING DEVELOPING LATER TODAY INTO THIS
EVENING.

WITH THE ONSHORE FLOW CONTINUING INTO NEXT WEEK...SMALL CRAFT
ADVISORY WESTERLIES ARE POSSIBLE FOR THE CENTRAL AND EASTERN STRAIT
DURING THE EVENING HOURS LATE EACH DAY THROUGH WEDNESDAY. BUEHNER

&&

.FIRE WEATHER...12Z KUIL SOUNDING SHOWED THE MARINE LAYER WAS ABOUT
2500 FEET DEEP EARLY THIS MORNING. ABOVE THAT...IT IS STILL VERY
WARM AND DRY THIS MORNING WITH HIGHER ELEVATION STATIONS IN THE
CASCADES AND OLYMPICS SHOWING CURRENT TEMPERATURES IN THE 70S AND
RELATIVE HUMIDITY VALUES IN THE 20S.

WITH THAT SAID...CLOSELY WATCHING THE EVOLUTION OF A LIGHTNING
EVENT FOR THE REST OF TODAY AND TONIGHT. ISOLATED TO SCATTERED
LIGHTNING IS EXPECTED TO DEVELOP ALONG THE COAST AND WESTERN OLYMPIC
MTNS LATE THIS MORNING...THEN EXPAND INTO THE INTERIOR THIS
AFTERNOON...THEN INTO THE CASCADES BY EARLY THIS EVENING. LIGHTNING
THREAT SHOULD END OVER THE OLYMPIC PENINSULA DURING THE
EVENING...THEN END OVER THE INTERIOR OVERNIGHT. THE THREAT WILL
CONTINUE OVER THE CASCADES OVERNIGHT AND POSSIBLY INTO SUNDAY
MORNING. SO A RED FLAG WARNING IS IN EFFECT FOR MOST OF WRN WA. THE
WARNING ONLY EXCLUDES THE IMMEDIATE COAST AND LOWER CHEHALIS VALLEY
DUE TO MOISTENING OF FINE FUELS FROM TWO DAYS OF MARINE AIR THERE.
HOWEVER...COASTAL LOCATIONS STAND AS GREAT A CHANCE OF LIGHTNING AS
ANYWHERE ELSE IN THE FORECAST AREA. THIS LIGHTNING EVENT HAS THE
POTENTIAL TO SPARK THE MOST LIGHTNING-CAUSED FIRES SINCE AROUND THE
TIME OF THE BIG HEAT WAVE IN 2009.

A RETURN TO SEASONABLE ONSHORE FLOW ALONG WITH HUMID AND STABLE
MARINE LAYER CONDITIONS WILL FOLLOW THIS LIGHTNING EVENT FROM SUNDAY
ON...CREATING AN ATMOSPHERE THAT SHOULD AID ANY FIREFIGHTING EFFORTS
BEYOND TODAY.  HANER

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...RED FLAG WARNING FROM NOON TIL 5 AM PDT SUNDAY FOR MUCH OF THE
     CWA.

PZ...SMALL CRAFT ADVISORY TIL 6 PM PDT THIS EVENING FOR THE CENTRAL
     AND EASTERN STRAIT OF JUAN DE FUCA.

     GALE WATCH FROM 6 PM PDT THIS EVENING THROUGH LATE TONIGHT FOR
     THE CENTRAL AND EASTERN STRAIT OF JUAN DE FUCA.

&&

WWW.WEATHER.GOV/SEATTLE

FOR THE GRAPHICAL AFD...VISIT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:02 AM PDTSmall Craft AdvisorySEW18 hr

Nearby

Gale Warnings in Washington, 2012Every gale warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.